Mississippi, 2001

Tornadoes and Flash Flooding in Mississippi, December 13 to 14, 2001

December 13 to 14, 2001 · NWS JAN · 31 events in 21 counties and zones

16 flash flood, 10 thunderstorm wind, 3 tornado, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$727,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 13, 12:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Dec 13, 12:40 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1240 PM CST THU DEC 13 2001

UPDATED ZONES MAINLY TO ADD THE POSSIBILITY OF SEVERE TO WESTERN
ZONES. ALSO...TEMPS RUNNING A LITTLE COOLER THAN EXPECTED
...ESPECIALLY IN THE SOUTHEAST...SO LOWERED MAXS A TAD.

.JAN...
MS...FFA ALONG/NW OF A MERIDIAN-MONTICELLO LINE THROUGH MIDNIGHT.
LA...FFA ALL NE ZONES THROUGH MIDNIGHT.
AR...FFA ALL EXTREME SE ZONES THROUGH MIDNIGHT.

32

In the hours before

Special weather statement, Dec 13, 1:17 PM CST, 43 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
117 PM CST THU DEC 13 2001

...THUNDERSTORMS...
RAIN AND THUNDERSTORMS WILL CONTINUE OVER THE LOWER MISSISSIPPI
RIVER VALLEY REGION THROUGH THE AFTERNOON AND EVENING HOURS.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE DURING THIS PERIOD.
THE BEST RISK FOR SEVERE THUNDERSTORMS WILL BE	SOUTH AND EAST OF
A MERIDIAN TO BROOKHAVEN LINE...WHERE THE AIR WILL BE THE MOST
UNSTABLE. THE PRIMARY SEVERE WEATHER THREAT WILL BE FOR ISOLATED
TORNADOES AND DAMAGING STRAIGHT-LINE WIND GUSTS UP TO 70 MPH.

A SLOW MOVING COLD FRONT WILL MOVE ACROSS THE LOWER MISSISSIPPI
RIVER VALLEY THIS AFTERNOON AND TONIGHT. THE INTERACTION OF THE
FRONT WITH UNSEASONABLY MOIST AND UNSTABLE AIR ACROSS THE REGION
WILL ALLOW THE DEVELOPMENT OF POTENTIALLY SEVERE THUNDERSTORMS.
THE SEVERE WEATHER THREAT WILL END MOST PLACES BY MIDNIGHT.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

...FLOODING...
A FLASH FLOOD WATCH CONTINUES TO BE IN EFFECT THROUGH TONIGHT FOR
AREAS GENERALLY WEST OF A MERIDIAN TO RALEIGH TO MONTICELLO LINE.
MANY RIVERS AND CREEKS WILL REMAIN NEAR BANK FULL AND FLOODING
HAS OCCURRED AT SOME LOCATIONS. THE THREAT FOR ADDITIONAL
FLOODING WILL BE ENHANCED AS MORE SHOWERS AND THUNDERSTORMS
DEVELOP THIS AFTERNOON AND PRODUCE HEAVY RAIN OVER SATURATED
GROUND.

IF YOU LIVE IN FLOOD PRONE AREAS...KEEP ADVISED OF THE LATEST
WEATHER INFORMATION BY LISTENING TO NOAA WEATHER RADIO. BE READY
FOR QUICK ACTION IF FLOODING IS OBSERVED OR WARNINGS ARE ISSUED
LATER TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Little Rock radar (KLZK), 172 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

16 flash flood, 10 thunderstorm wind, 3 tornado, 2 hail. Local standard time, as filed.

Flash Flood, Bolivar

When
December 13, 2:00 PM CST to 7:00 PM CST
Where
Bolivar County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
33.796, -90.880 (the zone’s center; the record gives no point)

Flooding of roads and low-lying areas occurred, especially near the city of Cleveland.

Flash Flood, Humphreys

When
December 13, 3:00 PM CST to 6:30 PM CST
Where
Humphreys County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
33.129, -90.527 (the zone’s center; the record gives no point)

Extensive flooding occurred county-wide due to very heavy rainfall.

Flash Flood, Washington

When
December 13, 4:00 PM CST to 7:15 PM CST
Where
Washington County, 5 mi SE of Greenville Abide Arp
Reported by
LAW ENFORCEMENT
Coordinates
33.284, -90.947 (the zone’s center; the record gives no point)

Two roads were flooded across northern portions of the county.

Flash Flood, Washington

When
December 13, 4:00 PM CST to 6:30 PM CST
Where
Washington County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
33.284, -90.947 (the zone’s center; the record gives no point)

Heavy rainfall caused additional flooding of several roads.

Flash Flood, Leflore

When
December 13, 4:30 PM CST to 7:00 PM CST
Where
Leflore County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
33.551, -90.301 (the zone’s center; the record gives no point)

Several roads were covered with water across the county.

Flash Flood, Sharkey

When
December 13, 4:30 PM CST to 6:30 PM CST
Where
Sharkey County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
32.880, -90.813 (the zone’s center; the record gives no point)

Numerous roads were covered with upwards to a foot of water.

Flash Flood, Grenada

When
December 13, 4:30 PM CST to 6:30 PM CST
Where
Grenada County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
33.770, -89.802 (the zone’s center; the record gives no point)

Several roads were inundated with water and impassable.

Flash Flood, Leflore

When
December 13, 4:30 PM CST to 7:30 PM CST
Where
Leflore County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
33.551, -90.301 (the zone’s center; the record gives no point)

Several roads remained covered with water due to ongoing, heavy rainfall.

Flash Flood, Carroll

When
December 13, 4:40 PM CST to 7:30 PM CST
Where
Carroll County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
33.449, -89.920 (the zone’s center; the record gives no point)

Many roads across the county were flooded due to torrential rainfall, especially in and around the city of Greenwood.

Flash Flood, Sunflower

When
December 13, 5:30 PM CST to 8:00 PM CST
Where
Sunflower County, 6 mi W of Drew
Reported by
LAW ENFORCEMENT
Coordinates
33.602, -90.589 (the zone’s center; the record gives no point)

Many roads across the northern portion of the county were inundated with water, up to a few feet deep in locales.

Thunderstorm Wind, Warren

When
December 13, 5:43 PM CST to 5:47 PM CST
Where
Warren County, Yokena
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.167, -90.950

Several trees and one powerline were knocked downed across southern portions of the county.

Hail, Hinds

When
December 13, 5:58 PM CST to 6:00 PM CST
Where
Hinds County, Pocahontas
Measured
1.25 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.467, -90.283

Half dollar size hail fell across northern portions of the county. Some large limbs were broken off trees.

Flash Flood, Warren

When
December 13, 6:00 PM CST to 8:00 PM CST
Where
Warren County, Countywide
Reported by
NEWSPAPER
Coordinates
32.357, -90.852 (the zone’s center; the record gives no point)

Heavy rainfall near Vicksburg, Mississippi and over northern portions of the county resulted in the flooding over several roads.

Hail, Adams

When
December 13, 6:20 PM CST to 6:22 PM CST
Where
Adams County, Natchez
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.567, -91.400

Tornado, Hinds

When
December 13, 6:22 PM CST to 6:23 PM CST
Where
Hinds County, 2 mi N of Pocahontas
Rating
F0
Path length
0.2 mi
Path width
30 yd
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
32.500, -90.283

A brief tornado touchdown was seen across far northern portion of the county. Several powerlines were knocked down along highway 49.

Flash Flood, Yazoo

When
December 13, 6:30 PM CST to 8:00 PM CST
Where
Yazoo County, Countywide
Reported by
NEWSPAPER
Coordinates
32.780, -90.396 (the zone’s center; the record gives no point)

Roads along the Sunflower River Basin and in the city of Yazoo City were flooded due to very heavy rainfall.

Tornado, Madison

When
December 13, 6:30 PM CST to 6:31 PM CST
Where
Madison County, Madison
Rating
F0
Path length
0.2 mi
Path width
25 yd
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.467, -90.100

A brief tornado touchdown occurred west of Interstate 55 in the southwest portion of the county. Several trees were knocked down and 4 inch diameter branches snapped off. Three-quarter inch hail also occurred at this time.

Thunderstorm Wind, Yazoo

When
December 13, 6:40 PM CST
Where
Yazoo County, Yazoo City
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.850, -90.417

Trees were reported down across the city. No damage to structures reported.

Tornado, Rankin

When
December 13, 6:45 PM CST to 6:46 PM CST
Where
Rankin County, Sand Hill
Rating
F0
Path length
0.1 mi
Path width
25 yd
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.483, -89.867

A brief tornado touchdown was seen over open country. A few trees were knocked down.

Thunderstorm Wind, Rankin

When
December 13, 7:00 PM CST
Where
Rankin County, 11 mi NE of Brandon
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
32.383, -89.850

Trees were reported to be blown down on a house near Pisgah.

Flash Flood, Holmes

When
December 13, 7:05 PM CST to 8:00 PM CST
Where
Holmes County, Countywide
Property damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
33.124, -90.092 (the zone’s center; the record gives no point)

Several county roads and streets were reported flooded due to heavy rainfall, especially in and around the city of Tchula where up to 33 homes and mobile homes were affected by flood waters.

Thunderstorm Wind, Smith

When
December 13, 7:30 PM CST to 7:31 PM CST
Where
Smith County, 5 mi E of Polkville
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.183, -89.617

Trees were downed at a community college near Center Ridge.

Thunderstorm Wind, Newton

When
December 13, 7:45 PM CST to 7:47 PM CST
Where
Newton County, Newton
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.317, -89.167

Very large limbs were snapped off trees around town.

Thunderstorm Wind, Neshoba

When
December 13, 8:00 PM CST to 8:02 PM CST
Where
Neshoba County, Philadelphia
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -89.117

Trees were knocked down by high winds in the vicinity of Westside Park.

Thunderstorm Wind, Jones

When
December 13, 8:03 PM CST to 8:05 PM CST
Where
Jones County, 5 mi W of Laurel
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
31.700, -89.217

Trees were knocked down west of town across a vast area.

Flash Flood, Jones

When
December 13, 8:50 PM CST to December 14, 12:00 AM CST
Where
Jones County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
31.623, -89.169 (the zone’s center; the record gives no point)

Several roads across the county were flooded.

Thunderstorm Wind, Forrest

When
December 13, 9:00 PM CST
Where
Forrest County, Hattiesburg
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
31.317, -89.317

Trees were knocked down by high winds at Paul Johnson State Park.

Thunderstorm Wind, Lamar

When
December 13, 9:00 PM CST to 9:02 PM CST
Where
Lamar County, Purvis
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
31.150, -89.417

A house sustained roof damage from high winds.

Thunderstorm Wind, Forrest

When
December 13, 9:20 PM CST to 9:22 PM CST
Where
Forrest County, 10 mi S of Hattiesburg
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.167, -89.317

A few trees were knocked down in the vicinity of highway 49.

Flash Flood, Lamar

When
December 13, 10:00 PM CST to December 14, 12:00 AM CST
Where
Lamar County, Purvis
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
31.206, -89.509 (the zone’s center; the record gives no point)

Torrential rainfall flooded a total of 14 homes in Purvis, 9 of which sustained major damage and 5 which sustained minor damage.

Flash Flood, Forrest

When
December 13, 10:00 PM CST to December 14, 12:00 AM CST
Where
Forrest County, 5 mi NE of Hattiesburg
Reported by
EMERGENCY MANAGER
Coordinates
31.189, -89.258 (the zone’s center; the record gives no point)

Four county roads northeast of the city flooded and became impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyThe tornado archive for Mississippi, 2001Warnings in Mississippi, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5274164, 5274168, 5274165, 5274284, 5274166, 5274169, 5274282, 5274283, 5274167, 5274171, 5274170, 5274288, 5274287, 5274289, 5274290, 5274286, 5274291, 5274293, 5274294, 5274292, 5274285, 5274295, 5274297, 5274296, 5274298, 5274391, 5274388, 5274389, 5274390, 5274392, 5274393.